Washington, 2016

Hail in Washington, April 22, 2016

April 22, 2016 · NWS OTX · 1 event in 1 county or zone

A moist and unstable southerly flow of moisture brought thunderstorms to parts of Eastern Washington on Friday April 22,2016. Some of the storms produced large hail in addition to lightning, gusty wind, and brief periods of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist and unstable southerly flow of moisture brought thunderstorms to parts of Eastern Washington on Friday April 22,2016. Some of the storms produced large hail in addition to lightning, gusty wind, and brief periods of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 22, 7:14 PM PST, 11 minutes earlier.

Area forecast discussion, Apr 22, 7:14 PM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
814 PM PDT FRI APR 22 2016

.SYNOPSIS...
A strong upper level low and associated cold front will push into
the region tonight bringing a chance showers with thunderstorms
possible this through the evening. A few of the thunderstorms
will be capable of producing hail and gusty winds. As the low
dives into southern Idaho late tonight, it will shift the focus
for precipitation across southeast Washington and the southern
Idaho Panhandle. This precipitation could be locally heavy at
times into Saturday morning. The threat of showers will then
continue through the rest of the weekend and into early next week,
especially for the Idaho panhandle. Temperatures will be
considerably cooler than what what was experienced over the past
several days.

&&

.DISCUSSION...
Quick update to trim areal coverage of showers and thunderstorms
this evening as much of the convection is dying off. Still have
some strong cells tracking north across extreme NE WA and the
northern panhandle of ID but this should end in the next hour or
so. Then the main area of precipitation will be across the
southeast zones as wrap around moisture continues to push into the
forecast area. There is still some lightning activity across NE
Oregon, tracking into the area so Isolated thunderstorms remain in
the forecast through 06Z for the southeast into the Idaho
panhandle. /Kelch

&&

.AVIATION...
00Z TAFS: Scattered showers and thunderstorms will affect the
eastern TAF sites this evening with brief heavy rain, gusty winds
and possibly small hail. The instability will decrease after 03z,
but a band of light showers will move up from the south after 08z
reaching KLWS and KPUW toward KCOE through the early morning
hours. Little thunderstorm threat expected in KEAT & KMWH, and
winds will veer to the west to northwest by early evening. -RA
will continue to affect KLWS/KPUW/KCOE with MVFR ceilings through
18Z, then improve. Low stratus also possible at KGEG/KSFF 15Z-19Z
but confidence is low. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        48  60  43  58  39  62 /  70  30  20  60  10  10
Coeur d'Alene  45  59  42  57  38  60 /  70  80  40  50  10  20
Pullman        43  56  40  55  36  56 /  90  90  20  40  20  30
Lewiston       50  66  45  61  42  60 /  90 100  20  40  30  40
Colville       45  67  42  60  38  66 /  50  40  50  60  30  10
Sandpoint      42  59  39  54  36  59 /  70  60  60  50  10  20
Kellogg        41  53  39  51  36  56 /  80 100  50  60  30  30
Moses Lake     46  71  44  64  39  67 /  10  10  10  40  10  10
Wenatchee      49  68  47  62  43  64 /  10  10  20  50  20  10
Omak           47  67  44  61  40  66 /  20  10  20  60  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 22, 1:55 PM PST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
255 PM PDT FRI APR 22 2016

IDZ001-003-004-026-027-WAZ031>033-232200-
NORTHERN PANHANDLE-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
255 PM PDT FRI APR 22 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms into the evening. Although the
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Heavy rain with snow over higher mountains Saturday and Saturday
night is possible over Shoshone county in North Idaho. In
addition...rivers that are running high and will continue to be
monitored include the Moyie and Kootenai.

WAZ042-232200-
EAST SLOPES NORTHERN CASCADES-
255 PM PDT FRI APR 22 2016

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms into the evening. Although the
probability for widespread hazardous weather is low.

Minor flooding is expected on the Okanogan River near Tonasket
and the Stehekin river at Stehekin this week into early next
week. Other rivers that are running high and will continue to be
monitored include the Entiat and Methow.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Minor flooding is expected on the Okanogan River near Tonasket
and the Stehekin river at Stehekin this week into early next
week. Other rivers that are running high and will continue to be
monitored include the Entiat and Methow.

IDZ002-WAZ034>038-041-043-044-232200-
COEUR D'ALENE AREA-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
255 PM PDT FRI APR 22 2016

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Minor flooding is expected on the Kettle river as early as
Saturday afternoon.

In the hours before

Special weather statement, Apr 22, 6:42 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
742 PM PDT FRI APR 22 2016

IDZ001-WAZ037-230315-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
742 PM PDT FRI APR 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BONNER AND
SOUTHEASTERN PEND OREILLE COUNTIES...

AT 740 PM PDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF
NEWPORT...OR 13 MILES WEST OF PRIEST RIVER...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. HAIL UP TO ONE INCH IN
DIAMETER HAS BEEN REPORTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWPORT...CUSICK...OLDTOWN...DALKENA...SOUTH SKOOKUM LAKE CAMPGROUND...
BROWNS LAKE CAMPGROUND...BEAD LAKE CAMPGROUND AND USK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4816 11703 4810 11728 4841 11747 4848 11708
TIME...MOT...LOC 0240Z 165DEG 16KT 4823 11720

EK
Local storm report, Apr 22, 6:46 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
746 PM PDT FRI APR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 NNW NEWPORT           48.19N 117.06W
04/22/2016  M1.00 INCH       PEND OREILLE       WA   TRAINED SPOTTER

            HAIL COVERED HIGHWAY 2 NEAR NEWPORT. VISIBILITY REDUCED
            TO NEAR ZERO IN VERY HEAVY RAIN.

&&

EK
Special weather statement, Apr 22, 7:19 PM PST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
819 PM PDT FRI APR 22 2016

WAZ037-230400-
NORTHEAST MOUNTAINS WA-
819 PM PDT FRI APR 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND CENTRAL
PEND OREILLE COUNTIES UNTIL 900 PM PDT...

AT 815 PM PDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS AROUND CUSICK TO JUST SOUTH OF RUBY... MOVING NORTH AT
20 MPH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

DIME SIZE HAIL WILL BE POSSIBLE AS WELL.

LOCATIONS IMPACTED INCLUDE...
CUSICK...SOUTH SKOOKUM LAKE CAMPGROUND...BROWNS LAKE CAMPGROUND...RUBY...
LITTLE PEND OREILLE LAKES CAMPGROUND...LOST CREEK...BEAD LAKE
CAMPGROUND AND USK.

LAT...LON 4830 11710 4824 11743 4864 11761 4867 11714
TIME...MOT...LOC 0312Z 167DEG 12KT 4835 11730

The radar

The Spokane radar (KOTX), 71 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pend Oreille

When
April 22, 7:25 PM PST to 7:35 PM PST
Where
Pend Oreille County, 1 mi NNW of Newport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.193, -117.058

A trained spotter reported hail covering highway 2 near Newport, Washington. The hail was reported to be one inch in size and in addition the visibility was reduced to near zero in very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621047.